Alert archive / Alabama / Flash Flood Warnings in 2005

Flash Flood Warning 34, NWS Birmingham, AL

July 6, 2005Montgomery County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jul 6, 2005, 1:27 PM CDT for Montgomery County, Alabama. It was in force for 93 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2005, 1:27 PM CDT (18:27 UTC)
Expired
Jul 6, 2005, 3:00 PM CDT
In force
93 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Montgomery County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2005-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2005-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1118 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 061828
FFWBMX
ALC101-062000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
127 PM CDT WED JUL 6 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MONTGOMERY COUNTY IN SOUTH CENTRAL ALABAMA

* UNTIL 300 PM CDT

* AT 126 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM THUNDERSTORMS ACROSS MONTGOMERY COUNTY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT
  MEIGS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3208 8630 3203 8603 3240 8604 3243 8617
      3240 8625

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 9:53 AM CDT, 3 hours 34 minutes earlier.

Area forecast discussion, Jul 6, 9:53 AM CDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION...CORRECTED TOR WATCH EXPIRATION TIME
NATIONAL WEATHER SERVICE BIRMINGHAM AL
953 AM CDT WED JUL 6 2005

.DISCUSSION...CINDY IS WEAKENING AS IT APPROACHES CENTRAL ALABAMA.
HOWEVER...HEAVY RAINFALL IS LIKELY ACROSS PARTS OF THE AREA...
AND ISOLATED TORNADOES ARE POSSIBLE TODAY SOUTHEAST OF A DEMOPOLIS
TO GADSDEN LINE.

AT 930 AM CDT...TROPICAL DEPRESSION CINDY WAS LOCATED ROUGHLY
50 MILES NNW OF MOBILE AND WAS MOVING NORTHEAST AROUND 15 MPH.
THE STORM WAS WEAKENING AS SUSTAINED WINDS WITH SUSTAINED WINDS
LESS THAN 35 MPH.

ACROSS THE FORECAST AREA...INCLUDING MUCH OF CENTRAL ALABAMA AT
930 AM CDT...THE HEAVIEST RAIN WAS OCCURRING SOUTH OF TUSCALOOSA...
MAINLY FROM SUMTER TO DALLAS COUNTIES AND POINTS SOUTH...CLOSER
TO THE CENTER OF CINDY...WHERE DOPPLER RADAR INDICATES THAT ONE TO
THREE INCHES OF RAINFALL HAS ALREADY OCCURRED.  ADDITIONAL LIGHTER
SHOWERS STRETCHED FROM TUSCALOOSA TO BIRMINGHAM TO ANNISTON.
SURFACE TEMPERATURES RANGED FROM THE UPPER 60S SOUTHWEST OF
TUSCALOOSA TO THE UPPER 70S SOUTHEAST OF INTERSTATE 85.

THE CURRENT WATCHES AND WARNINGS ARE IN EFFECT FOR THE FORECAST AREA:

A FLASH FLOOD WATCH IS IN EFFECT UNTIL 7 AM CDT THURSDAY FOR SUMTER
TO BIBB AND SHELBY TO RANDOLPH COUNTY AND POINTS SOUTH.

A LAKE WIND ADVISORY IS IN EFFECT UNTIL 7 AM CDT THURSDAY FOR THE
SAME AREAS INDICATED IN THE FLASH FLOOD WATCH...EXCEPT FOR SHELBY...
TALLADEGA...CLAY...AND RANDOLPH COUNTIES.

TORNADO WATCH IS IN EFFECT UNTIL 10 AM CDT FOR MARENGO TO MONTGOMERY
TO BARBOUR COUNTY AND POINTS SOUTH.  THIS WATCH IS NOT EXPECTED TO
BE REPLACED AT THIS TIME.

FOR THE REST OF TODAY...CINDY IS FORECAST TO WEAKEN AS IT MOVES
NORTHEAST...REACHING AREAS BETWEEN DEMOPOLIS AND SELMA AROUND
2 OR 3 PM CDT THIS AFTERNOON...AREAS SOUTHEAST OF BIRMINGHAM NEAR
TALLADEGA AROUND 10 PM CDT...THEN EXIT CHEROKEE OR CLEBURNE COUNTIES
AFTER MIDNIGHT CDT.

AS FOR HEAVY RAINFALL...AREAS DIRECTLY IN THE PATH OF CINDY WILL
HAVE THE BEST POTENTIAL FOR HEAVY RAINFALL.  GENERALLY TWO TO FOUR
INCHES ARE POSSIBLE WEST OF INTERSTATE 65 AND SOUTH OF HIGHWAY 78.
UP TO SIX INCHES ARE POSSIBLE ALONG HIGHWAY 80 WEST OF MONTGOMERY.
THE HEAVIEST RAIN WILL OCCUR LATE THIS MORNING INTO MID AFTERNOON.
THE SYSTEM SHOULD WEAKEN CONSIDERABLY BY LATE AFTERNOON...AND HEAVY
RAINFALL THREAT WILL DIMINISH AS WELL.  FLASH FLOODING IS POSSIBLE...
MAINLY BEFORE 4 PM CDT...AREAS SOUTH OF TUSCALOOSA.

AS FOR WIND...WOULD NOT BE SURPRISED IF SOME AREAS SOUTH OF
INTERSTATE 20 EXPERIENCE SUSTAINED WINDS OF AROUND 15 MPH AND
GUSTS UP TO 30 MPH.  HOWEVER...THESE WINDS SHOULD NOT BE
SIGNIFICANT ENOUGH TO CAUSE ANY DAMAGE.  CURRENT LAKE WIND
ADVISORY HANDLES THIS WELL.

AS FOR TORNADOES...AREAS SOUTHEAST OF A DEMOPOLIS TO GADSDEN
LINE WILL HAVE A CHANCE FOR ISOLATED TORNADOES THIS AFTERNOON.
SUFFICIENT LOW LEVELS WIND AND INSTABILITY WILL ALLOW FOR
THIS POTENTIAL.  AREAS SOUTH OF A DEMOPOLIS TO AUBURN LINE WILL
HAVE THE BEST POTENTIAL...ESPECIALLY IF SOME CLEARING OCCURS.
WILL KEEP MONITORING FOR THIS POTENTIAL.

&&

.UPDATE...PLAN ON MAKING ADJUSTMENTS TO ALL WEATHER ELEMENTS.
BUT...NO MAJOR CHANGES TO THE CURRENT FORECASTS AND PRODUCTS
ARE PLANNED.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH IN EFFECT UNTIL
7 AM CDT THURSDAY FROM SUMTER TO BIBB AND SHELBY TO RANDOLPH COUNTY
AND POINTS SOUTH.  LAKE WIND ADVISORY IN EFFECT UNTIL 7 AM CDT FOR
SUMTER TO BIBB AND CHILTON TO CHAMBERS COUNTIES AND POINTS SOUTH.

&&

MBS/91
Hazardous weather outlook, Jul 5, 5:44 PM CDT, 19 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
544 PM CDT TUE JUL 5 2005

ALZ011>015-017>050-062244-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
544 PM CDT TUE JUL 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH 9PM.  NO WIDESPREAD
SEVERE WEATHER IS EXPECTED...HOWEVER...A FEW STRONG COULD BECOME
STRONG WITH GUSTY WINDS OF 35 TO 45 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING AND HEAVY RAINFALL.

WET MICROBURST POTENTIAL:
BIRMINGHAM...LOW.
MONTGOMERY...MODERATE.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY).

TROPICAL STORM CINDY IS EXPECTED TO MAKE LANDFALL TONIGHT ALONG THE
MISSISSIPPI COAST. BANDS OF RAINFALL OUT AHEAD OF CINDY WILL BEGIN
MOVING INTO THE AREA EARLY WEDNESDAY MORNING. CINDY WILL IMPACT
MAINLY SOUTHERN PORTIONS OF THE FORECAST AREA...ROUGHLY ALONG AND
SOUTH OF A LINE FROM LIVINGSTON...TO CLANTON...ALEXANDER CITY...AND
LAFAYETTE. IN THIS AREA...LOCALLY HEAVY RAINFALL AMOUNTS OF 2 TO 5
INCHES...AND GUSTY WINDS OF 20 TO 30 MPH CAN BE EXPECTED FROM
WEDNESDAY MORNING THROUGH THURSDAY MORNING. THERE WILL ALSO BE A
THREAT OF ISOLATED TORNADOES WITH THUNDERSTORMS EMBEDDED IN RAIN
BANDS. A FLOOD WATCH AND LAKE WIND ADVISORY IS IN EFFECT FOR THE
SOUTHERN HALF OF THE CWA.

AS CINDY MOVES NORTHEASTWARD THURSDAY...WINDS WILL CONTINUE TO
DIMINISH...AND RAINFALL AMOUNTS WILL TAPER OFF. THERE IS A THREAT
OF MINOR RIVER FLOODING EXTENDING INTO THE END OF THE WEEK...
INCLUDING THE LOWER TOMBIGBEE AND ALABAMA RIVER BASINS.

LATE IN THE FORECAST PERIOD...TROPICAL STORM DENNIS MAY EFFECT THE
WARNING AREA. STAY TUNED TO LATER OUTLOOKS AND FORECASTS FOR THE
LATEST.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS AND EMERGENCY MANAGEMENT MAY BE REQUIRED OVER
THE SOUTHERN HALF OF THE FORECAST AREA WEDNESDAY.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 8:13 AM CDTFlash Flood WarningBMXGreene, Hale, Marengo, Sumter4 hr
Jul 6, 11:51 AM CDTFlash Flood WarningBMXGreene, Hale, Marengo, Sumter2 hr
Jul 6, 1:16 PM CDTTornado WarningBMXAutauga29 min
Jul 6, 1:38 PM CDTTornado WarningBMXMontgomery22 min
Jul 6, 1:51 PM CDTTornado WarningBMXAutauga, Elmore24 min
Jul 6, 1:54 PM CDTTornado WarningBMXElmore, Macon36 min
Jul 6, 2:15 PM CDTTornado WarningBMXCoosa, Elmore30 min
Jul 6, 2:20 PM CDTTornado WarningBMXAutauga, Lowndes25 min
Jul 6, 2:23 PM CDTFlash Flood WarningBMXElmore2 hr
Jul 6, 2:24 PM CDTSevere Thunderstorm WarningBMXMacon, Tallapoosa9 min
Jul 6, 2:30 PM CDTTornado WarningBMXMacon, Tallapoosa15 min
Jul 6, 2:30 PM CDTTornado WarningBMXCoosa, Elmore, Tallapoosa15 min
Jul 6, 2:44 PM CDTTornado WarningBMXAutauga, Lowndes, Montgomery21 min
Jul 6, 2:46 PM CDTTornado WarningBMXTallapoosa29 min
Jul 6, 3:04 PM CDTTornado WarningBMXAutauga26 min
Jul 6, 3:13 PM CDTTornado WarningBMXTallapoosa32 min
Jul 6, 3:14 PM CDTTornado WarningBMXRussell16 min
Jul 6, 3:15 PM CDTTornado WarningBMXTallapoosa30 min
Jul 6, 3:22 PM CDTTornado WarningBMXAutauga, Chilton, Coosa, Elmore28 min
Jul 6, 3:26 PM CDTTornado WarningBMXLee19 min
Jul 6, 3:34 PM CDTTornado WarningBMXChambers26 min
Jul 6, 3:38 PM CDTTornado WarningBMXRussell22 min
Jul 6, 3:43 PM CDTTornado WarningBMXLee27 min
Jul 6, 3:43 PM CDTTornado WarningBMXClay, Tallapoosa23 min
Jul 6, 3:55 PM CDTTornado WarningBMXChambers35 min
Jul 6, 4:05 PM CDTTornado WarningBMXRandolph40 min
Jul 6, 4:26 PM CDTFlash Flood WarningBMXChambers, Clay, Randolph, Tallapoosa4 hr
Jul 6, 4:43 PM CDTTornado WarningBMXRussell17 min
Jul 6, 4:52 PM CDTTornado WarningBMXChilton23 min
Jul 6, 4:57 PM CDTTornado WarningBMXTallapoosa33 min
Jul 6, 5:18 PM CDTTornado WarningBMXAutauga, Chilton27 min
Jul 6, 5:26 PM CDTTornado WarningBMXRussell33 min
Jul 6, 5:30 PM CDTTornado WarningBMXCoosa, Elmore30 min
Jul 6, 5:52 PM CDTTornado WarningBMXLee29 min
Jul 6, 6:00 PM CDTFlash Flood WarningBMXJefferson, Shelby4 hr
Jul 6, 6:02 PM CDTTornado WarningBMXCoosa28 min
Jul 6, 6:26 PM CDTTornado WarningBMXCoosa, Elmore, Tallapoosa34 min
Jul 6, 6:44 PM CDTFlash Flood WarningBMXCoosa, Talladega4 hr

Nearby

Flash Flood Warnings in Alabama, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.